Illinois, 2009Tornadoes and Hail in Illinois, March 8, 2009
March 8, 2009 · NWS PAH · 9 events in 4 counties and zones
A strong 500 mb shortwave moved rapidly northeast from the Plains during the day. The shortwave became a closed low over the Great Lakes region by the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $284,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong 500 mb shortwave moved rapidly northeast from the Plains during the day. The shortwave became a closed low over the Great Lakes region by the evening hours. In the lower levels, a strong southwest 850 mb jet from 60 to 65 knots shifted east from the Ozarks across southern Illinois. These features provided sufficient shear and instability for a significant tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 8, 6:58 AM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Mar 8, 6:58 AM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
758 AM CDT SUN MAR 8 2009
.UPDATE...
UPDATED FOR THE 12Z TAF ISSUANCE.
&&
.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE WITH SEVERE STORM
RISK TODAY...THEN WITH A RETURNING WARM FRONT / ASSOCIATED PRECIP
AND TEMPS / LATER MONDAY INTO TUE.
MODELS ARE STILL IN DECENT AGREEMENT WITH THE PLACEMENT AND TIMING
OF THE NEXT FRONTAL PASSAGE TODAY. MODELS ARE STILL NOT VERY
AGGRESSIVE WITH RAINFALL AMOUNTS DURING THE DAY...BUT THINK THERE
WILL BE ENOUGH OVERALL MOISTURE AND LARGE SCALE FORCING IN THE MID
LEVELS TO PRODUCE A LEAST A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE SFC BOUNDARY...ESP AS WE GET INTO THE
AFTERNOON. SPC CONTINUES TO OUTLOOK THE ENTIRE FORECAST AREA WITH
A SLIGHT RISK OF SEVERE STORMS TODAY...AND IS MAINLY CONCERNED
WITH BOWING SEGMENTS/SUPERCELLS THAT COULD PRODUCE DAMAGING WINDS
..HAIL...AND EVEN ISOLATED TORNADOES. CONTINUED WITH LIKELY POPS
ACROSS THE NORTHERN HALF OF THE CWA IVOF STATIONARY FRONT...BUT
REDUCED POPS TO HIGH CHC ACROSS THE SOUTHERN HALF OF THE CWA WITH
MODELS CONSISTENTLY PLAYING DOWN POPS.
A BRIEF LULL IN THE ACTION CAN BE EXPECTED SUNDAY NIGHT INTO MONDAY
MORNING. BOTH GFS/NAM/ECMWF SHOW ANOTHER LOW PRESSURE SYSTEM OVER
THE CENTRAL PLAINS LIFTING A WARM FRONT NORTH ACROSS OUR
AREA...SPREADING POPS ACROSS THE QUAD STATE MONDAY AFTERNOON INTO
MONDAY NIGHT.
AFTER 12Z TUE...THE PAH FCST AREA WILL BE IN A WARM SECTOR
AGAIN...WITH A WARM FRONT IN NRN PARTS OF THE REGION OR PERHAPS
ALREADY NORTH OF THE REGION. IT SHOULD BE BREEZY ONCE AGAIN ON TUE
AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF A COLD FRONT. AS A
SIGNIFICANT MID LEVEL TROF APPROACHES AND BEGINS TO TAKE ON A
NEGATIVE TILT... SHWRS/TSTMS SHOULD BE COMMON DURING THE DAY AND
WELL INTO THE EVE...ESPECIALLY IN THE NE CLOSER TO THE DEEPENING
SFC LOW. THE LOW IS EXPECTED TO ZIP ACROSS THE UPPER MIDWEST. SVR
WX DOES SEEM POSSIBLE WITH THIS SYSTEM IN OUR AREA DUE TO THE MID
LEVEL DYNAMICS AND SPEED OF THE COLD FRONT. HOWEVER...THERE ARE
SOME UNCERTAINTIES AMONG THE MED RANGE MODELS AS TO THE EXACT
EVOLUTION AND TIMING OF THE SYSTEM. MADE NO CHANGES BEYOND TUESDAY
NIGHT.
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE MID MORNING HOURS AT ALL
SITES. BY MID MORNING SHOWERS AND THUNDERSTORMS SHOULD BE NEARING
THE AREA IN A SOUTHWEST TO NORTHEAST ORIENTATION...PRE FRONTAL.
THIS WILL BRINGS CIGS DOWN SOME BUT MVFR CIGS WILL LIKELY BE
ASSOCIATED WITH PRECIP. VSBY WILL REMAIN VFR THROUGH VALID TIME
AT ALL SITES. WINDS WILL PICK UP IN EARNEST BY MID MORNING WITH
GUSTS NEAR 30 KNOTS. AFTER SUNSET SKIES WILL CLEAR AS WINDS SHIFT
TO THE NORTHWEST AND DECREASE OVERNIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
DRS/JAP
Hazardous weather outlook, Mar 8, 10:14 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT SUN MAR 8 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1114 AM CDT SUN MAR 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS
THE QUAD STATE REGION TODAY. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM MARBLE HILL AND CAPE GIRARDEAU
MISSOURI...TO KARBERS RIDGE ILLINOIS...TO OWENSBORO KENTUCKY DURING
THE LATE MORNING AND THROUGH THE AFTERNOON.
IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE FOUR STATE REGION THIS AFTERNOON.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO IS POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE
SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY.
ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION
TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT.
In the hours before
Special weather statement, Mar 8, 10:25 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT SUN MAR 8 2009
ILZ075-080-081-084-088-MOZ076-086-087-100-107>110-081830-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-UNION IL-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE...
WEST FRANKFORT...CARBONDALE...JONESBORO...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD
1125 AM CDT SUN MAR 8 2009
A LINE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...IS RAPIDLY MOVING
EAST AT ABOUT 45 MPH TOWARDS THE QUAD STATE REGION. RIPLEY...CARTER...WAYNE...BOLLINGER...PERRY...AND
CAPE GIRARDEAU COUNTIES IN SOUTH EAST MISSOURI...AND JACKSON...PERRY...FRANKLIN...AND
JEFFERSON COUNTIES IN SOUTHERN ILLINOIS. WIND SPEEDS OF 50 MPH OR
GREATER ARE POSSIBLE WITH THESE STORMS...AS WELL AS 1 INCH TO GOLF
BALL SIZED HAIL...AND TORRENTIAL DOWNPOURS. FREQUENT CLOUD TO
GROUND LIGHTNING IS ALSO BEING OBSERVED WITH THESE STORMS...SO
PLEASE REMAIN INDOORS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STUCK BY LIGHTNING.
Local storm report, Mar 8, 11:25 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM TORNADO 3 S LEOPOLD 37.21N 89.93W
03/08/2009 BOLLINGER MO EMERGENCY MNGR
CONFIRMED TOUCHDOWN 3 MILES SOUTH OF MARBLE HILL. TORNADO
IS MOVING EAST...DAMAGE HAS BEEN REPORTED.
&&
JAYSONWEvent by event
5 tornado, 2 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Jefferson
- When
- March 8, 11:25 AM CST to 11:29 AM CST
- Where
- Jefferson County, Woodlawn to Mt Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.330, -89.030
Several trees were blown down.
Tornado, Jefferson
- When
- March 8, 11:27 AM CST to 11:30 AM CST
- Where
- Jefferson County, 1.78 mi E of Texico to 0.16 mi S of Divide
- Rating
- EF1
- Path length
- 2.27 mi
- Path width
- 150 yd
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.433, -88.867
The roof was partially blown off a school. At several properties, large and small equipment sheds were destroyed. Shingle and siding damage occurred at several homes. Trees were topped and uprooted. Carports were knocked over. Peak winds were estimated at 95 mph.
Tornado, Jefferson
- When
- March 8, 11:34 AM CST to 11:38 AM CST
- Where
- Jefferson County, 2.02 mi W of Stratton to 1.14 mi E of Shields
- Rating
- EF0
- Path length
- 3.61 mi
- Path width
- 100 yd
- Continued into
- Wayne, Il (PAH)
- Property damage
- $12,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.445, -88.757
Large tree limbs were broken. Four power poles were knocked over. Peak winds were estimated near 85 mph. The tornado continued into Wayne County.
Tornado, Wayne
- When
- March 8, 11:38 AM CST to 11:39 AM CST
- Where
- Wayne County, 3.31 mi SW of Orchardville to 2.7 mi SW of Orchardville
- Rating
- EF0
- Path length
- 0.63 mi
- Path width
- 100 yd
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.471, -88.699
The tornado continued from Jefferson County just a short distance into Wayne County. A grain bin was thrown about 100 yards. A storage bin was toppled. A farm auger was knocked over. Metal decking or shingles were stripped off barns. There was shingle and siding damage to homes. Peak winds were estimated near 85 mph.
Tornado, Wayne
- When
- March 8, 11:42 AM CST to 11:56 AM CST
- Where
- Wayne County, 5 mi NNE of Wayne City to 5 mi NE of Cisne
- Rating
- EF1
- Path length
- 14.44 mi
- Path width
- 50 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.417, -88.545
Intermittent damage was observed along the path of this tornado, which contained peak winds near 100 mph. Most of the damage was tree damage. Some trees were snapped and uprooted. Two structures were damaged, including a mobile home that was not tied down. The mobile home was rolled while a man was inside. He suffered broken ribs. The other damaged structure was a 40-by-60 foot storage shed. About one third of the shed was blown over a storage barn into a house, causing significant damage to the house. Debris was blown into a field across the street. A power pole was blown down. The tornado was witnessed about four miles north of Sims in the middle of a field. It was described as a black rotating cloud.
Hail, Wayne
- When
- March 8, 11:55 AM CST
- Where
- Wayne County, 5 mi N of Fairfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.452, -88.370
Tornado, Wayne
- When
- March 8, 11:58 AM CST to 12:03 PM CST
- Where
- Wayne County, 3 mi N of Enterprise to 3.02 mi W of Wynoose
- Rating
- EF2
- Path length
- 4.73 mi
- Path width
- 100 yd
- Continued into
- Clay, Il (ILX)
- Property damage
- $90,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.563, -88.350
Several structures were damaged. Half of the roof was blown off one house. A well-built storage barn was blown into another house. Debris was blown several hundred yards. Debris from a house impacted a second house 250 yards away. The second house had only minor structural damage. A large metal barn partially caved in when a small grain elevator blew onto it. Peak winds were estimated near 122 mph. The tornado crossed into Clay County.
Funnel Cloud, Alexander
- When
- March 8, 12:04 PM CST
- Where
- Alexander County, Mc Clure
- Reported by
- Emergency Manager
- Coordinates
- 37.320, -89.430
Funnel clouds were reported near Mcclure heading toward Union County.
Hail, Johnson
- When
- March 8, 12:25 PM CST
- Where
- Johnson County, 2 mi W of Belknap
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.320, -88.966
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, March 8, 20092 injured · $492,000 · EF3 · 17 events
- Tornadoes and Hail in Illinois, March 8, 20093 injured · $1.4 million · EF1 · 20 events
- Tornadoes and Hail in Illinois, March 8, 20092 injured · EF2 · 20 events
- Tornado and Hail in Indiana, March 8, 2009$712,000 · EF1 · 15 events
- Tornadoes and Flooding in Illinois, March 8, 2009$115,000 · EF1 · 18 events
- Tornadoes and Damaging Winds in Missouri, March 8, 2009$145,000 · EF1 · 5 events
- Hail and Damaging Winds in Missouri, March 8, 2009$145,000 · 1 in hail · 27 events
- Flooding in Iowa, March 8 to 13, 2009$275,000 · 10 events
- Damaging Winds in Kansas, March 8, 2009$400,000 · 70 kt wind · 2 events
- High Wind in Illinois, March 8, 2009$176,000 · 54 kt wind · 13 events
- Tornado and Hail in Kentucky, March 8, 2009$41,000 · EF1 · 4 events
- Tornado and Damaging Wind in Indiana, March 8, 2009$43,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155073, 158588, 158590, 158591, 155065, 155063, 155066, 155075, 155064.